Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 168, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 22, 2005, 1:58 PM EDT for Newberry County, Saluda County, South Carolina. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2005, 1:58 PM EDT (17:58 UTC)
- Expired
- Aug 22, 2005, 2:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
Counties Newberry County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 70 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 2:05 PM EDT | HAIL 0.75 | 9 Nw Saluda, SC | PUBLIC REPORT OF PENNY-SIZE HAIL ON HIGHWAY 39 NEAR THE SALUDA AND NEWBERRY COUNTY LINE. |
| Aug 22, 2:05 PM EDT | HAIL 0.75 | Chappells, SC | PUBLIC REPORT OF PENNY-SIZE HAIL ON HIGHWAY 39 IN CHAPPELLS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4461 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCAE 221758 SVRCAE SCC071-081-221830- /O.NEW.KCAE.SV.W.0168.050822T1758Z-050822T1830Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 158 PM EDT MON AUG 22 2005 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA SALUDA COUNTY IN CENTRAL SOUTH CAROLINA * UNTIL 230 PM EDT * AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CHAPPELLS...OR ABOUT 15 MILES WEST OF NEWBERRY...AND MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0, 7 7 5, 7 1 9 9. LAT...LON 3429 8182 3421 8193 3404 8186 3413 8166 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:46 PM EDT, 12 minutes earlier.
Area forecast discussion, Aug 22, 1:46 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 146 PM EDT MON AUG 22 2005 .SHORT TERM (TONIGHT THROUGH WEDNESDAY)... THE DIFFUSE FRONT EXTENDING THROUGH THE FORECAST AREA PLUS STRONG HEATING HAS HELPED CAUSE SCATTERED THUNDERSTORMS THIS AFTERNOON. EXPECT COVERAGE WILL CONTINUE TO INCREASE AS THE MID-LEVEL SHORTWAVE TROUGH SHOWN ON THE WATER VAPOR IMAGERY MOVING INTO WESTERN GEORGIA APPROACHES THE FORECAST AREA. THE HIGHER MAV POPS APPEAR BETTER TONIGHT...MAINLY FOR THIS EVENING BECAUSE OF THIS FEATURE. INSTABILITY HAS BECOME MODERATE WITH LI/S NEAR -7 IN THE SOUTH PART SO SEVERE WIND GUSTS MAY OCCUR WITH SOME OF THE STORMS. THERE SHOULD BE LESS OF A SEVERE HAIL THREAT BECAUSE OF RELATIVELY WARM MID-LEVEL TEMPERATURES. THE LATEST SPC MESO ANALYSIS SHOWS H5 TEMPERATURES NEAR -5. SLOW MOVEMENT AND HIGH PRECIPITABLE WATER ALSO SUPPORTS VERY HEAVY RAIN WITH SOME OF THE THUNDERSTORMS. BELIEVE THE DIFFUSE FRONT WILL REMAIN IN THE FORECAST AREA WITH A SERIES OF MID-LEVEL SHORT WAVE TROUGHS THROUGH WEDNESDAY. MOST OF THE GUIDANCE IS IN CLOSE AGREEMENT WITH THE MAV POPS AND PLAN TO FOLLOW. && .LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)... THE THUNDERSTORM CHANCE APPEARS LOW DURING THE EXTENDED PERIOD. THE GFS SHOWS SURFACE RIDGING DOMINATING THURSDAY AND FRIDAY. AN ONSHORE FLOW SHOULD CAUSE AN INCREASE IN LOW-LEVEL MOISTURE SATURDAY THROUGH MONDAY. H5 RIDGING SHOULD LIMIT INSTABILITY THROUGH THE PERIOD. PLAN TO KEEP SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS. && .AVIATION... && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && 05/05/19
Hazardous weather outlook, Aug 22, 4:39 AM EDT, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 439 AM EDT MON AUG 22 2005 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-230839- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 439 AM EDT MON AUG 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 2:19 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 26 min |
| Aug 22, 3:01 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 29 min |
| Aug 22, 3:42 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg | 33 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.